GI, gagging, dry heaving with VNS?

(1/4) > >>

dpippin:
I've had the VNS for TRD for a year and a half.  With the setting at .75 every 5min for 30 secs.  
    The last 5 to 6 weeks I've been having problems with an overactive gag reflex and dry heaving (10-20 times a day) sometimes leading to throwing up (2-3 times a week).  I had an Upper GI scan done everything normal except for moderate to severe reflux.  The reflux is in the family and nothing new to me I take medicine which controls it quite well.  I don't think it is reflux because I don't get the burning sensation and everything that goes with it.
    Anyways I've talked to my psychiatrist before I had the upper GI scan (which turned out normal).  He thinks the dry heaving would have showed up earlier if it was the VNS which was causing it.  I think it is the VNS which could have worn away lining or tissue from the throat since it's near the vagus nerve (or something similar.)
   What do you think?  Has anyone else had similar or other problems show up after a long period (a year or more)  of having the VNS going?  Thanks for reading!          

Birdbomb:
:Welcome:  dpippin



It's not uncommon for side effects to begin at ANY time.  Late onset cardiac issues are well known, so why wouldn't gastric?

One way to eliminate the VNS as the culpret is turn the unit off for a few months.  If the symptoms disappear, chances are it was the VNS.

If you want a better picture of what the VNS does to the vagus nerve talk to a doctor of INTERNAL Medicine.  Psychiatrist's field is mental health not internal medicine.  That would be like me asking my eye doctor about my RA.  They may be doctors but this is out of their chosen fields.

My last side effect began 15 months after mine was implanted. (shooting pain and numbess running down my left arm every time the unit went off) With in 3 days I had that thing turned off and the problem went away.

dpippin:
After reading about Kyle fay (I believe it was), I just hope if it is the VNS that it didn't cause permanent damage.  The dry heaving is getting worse everyday and doctors besides my psychiatrist are hard to get a hold of fast almost all in the area are 3 to 4 weeks out just for an appointment.  

Fay:
These are the same symptoms Scott started having first shortly after having his VNS implanted. They ran all sorts of tests that always came back normal. About 8 months after having it implanted he started developing stomach ulcers and refucing to eat and drink insisting he wasn't hungry or thirsty. it wasn't an over night thing at all but a very slow process which made it even harder to figure out because of the seizures, autism, behavior problems and the med side effects.
After he lost 21 pounds-about 1 1/2 years after the vns was implanted- he had to have a feeding tube placed.

Have you been experiencing any bad headaches or blurred vision when you wake up or shortly after? If so your GI problems might be associated with that. So far Scott is the only person in the world that we know of that the vns caused Intracranial Hypertension and Pappilledema- both of which have GI symptoms. Scott's VNS had to be completely turned off because of this and it took almost 3 years to get the IH and P into remission but both can come out of remission at any time so he is still being monitored for them.

Scott had his VNS removed back in Nov. 06 which caused the GI problems to become worse. We are still trying to figure out what to do. Everything "looks' normal and all the tests come up normal but yet he also gags, throws up, dry heaves, dry mouth and lips in spite of being well hydrated, has severe constipation (poops once every 8 to 10 days even on high doses of 3 meds), doesn't feel hunger or thirst sensations, stomach and intestines barely work, low blood pressure, low body temp, doesn't run a fever when he has an infection, etc. He is fed 24 hours a day by a feeding tube now.

 His specialists- all but one of them- agree that these problems are due to vagus nerve damage as a result of the VNS.

I hope that your problems don't become worse and hope too that they aren't permanent. Take care, Fay

dpippin:
That's strange because I've had blurred vision for over 6 months went to the eye doctor at that time they ran a bunch of tests and everything came back normal.  I didn't think it was related to the VNS though.  As a side note I had severe headaches about 10-12 months ago but they thought it was the Cymbalta, when they stopped the med most of them went away but not all.

I'm going to try to get into a GI doctor in the next few weeks than break the news to my psychiatrist that I want it turned off.  The VNS has helped my suicidal thoughts and depression (and I have been out of the hospital for over a year) so it's going to be hard to convince my psychiatrist to turn it off.  Thanks for the reply!    

Navigation

[0] Message Index

[#] Next page